Alert archive / California / Red Flag Warnings in 2009
Red Flag Warning 3, NWS San Diego, CA
NWS San Diego, CA issued this red flag warning at Sep 30, 2009, 1:29 PM PDT for 4 counties in California. It took effect at Sep 30, 2009, 9:00 PM PDT. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 30, 2009, 1:29 PM PDT (20:29 UTC)
- In effect from
- Sep 30, 2009, 9:00 PM PDT
- Expired
- Oct 1, 2009, 6:00 PM PDT
- In force
- 21 hr
- Issued by
- NWS San Diego, CA
Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1178 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS86 KSGX 302029 RFWSGX RED FLAG WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 129 PM PDT WED SEP 30 2009 ...THE FIRE WEATHER WATCH HAS BEEN UPGRADED TO A RED FLAG WARNING... .SURFACE HIGH PRESSURE WILL MOVE INTO THE GREAT BASIN TONIGHT AND THURSDAY. THIS WEATHER PATTERN WILL RESULT IN WEAK TO MODERATE STRENGTH SANTA ANA WINDS FOR ABOUT 9 TO 18 HOURS...BETWEEN THIS EVENING AND EARLY THURSDAY AFTERNOON. WIND GUSTS DURING THIS PERIOD WILL MOSTLY RANGE BETWEEN 25 TO 35 MPH...BUT THE MORE WIND PRONE AREAS MAY GUST TO 50 MPH. THE HUMIDITY IS ALREADY BELOW 15 PERCENT AT MOST MOUNTAIN AND DESERT LOCATIONS. LITTLE TO NO RECOVERY OF HUMIDITY IS EXPECTED TONIGHT...AND RELATIVE HUMIDITY SHOULD FALL BELOW 10 PERCENT ON THURSDAY FOR 9 TO 12 HOURS AT MOST LOCATIONS... INCLUDING PARTS OF THE COASTAL PLAIN. CAZ242-248-255-257-011030- /O.UPG.KSGX.FW.A.0002.091001T0400Z-091002T0100Z/ /O.NEW.KSGX.FW.W.0003.091001T0400Z-091002T0100Z/ ORANGE COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN BERNARDINO COUNTY MOUNTAINS- INCLUDING THE MOUNTAIN TOP AND FRONT COUNTRY RANGER DISTRICTS OF THE SAN BERNARDINO NATIONAL FOREST-SANTA ANA MOUNTAINS- INCLUDING THE TRABUCO RANGER DISTRICT OF THE CLEVELAND NATIONAL FOREST- 129 PM PDT WED SEP 30 2009 ...RED FLAG WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 PM PDT THURSDAY FOR WINDS GUSTING 35 MPH OR HIGHER AND RELATIVE HUMIDITY AT OR BELOW 15 PERCENT... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 6 PM PDT THURSDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. NORTHEAST WINDS 15 TO 25 MPH WITH GUSTS 35 MPH WILL DEVELOP TONIGHT AND CONTINUE INTO THURSDAY AFTERNOON. LOCAL GUSTS BETWEEN 40 AND 50 MPH ARE POSSIBLE IN THE MOST WIND PRONE AREAS THURSDAY MORNING. THE RELATIVE HUMIDITY WILL DROP TO 10 PERCENT FOR 9 TO 12 HOURS ON THURSDAY. EAST WINDS 5 TO 15 MPH AND VERY POOR RECOVERY OF HUMIDITY ARE EXPECTED THURSDAY NIGHT. THE HUMIDITY MAY DROP BELOW 10 PERCENT AGAIN ON FRIDAY FOR 3 TO 6 HOURS. HOWEVER INCREASING HUMIDITY IS FORECAST FOR FRIDAY AFTERNOON AS THE WIND SHIFTS DIRECTION TO SOUTHWEST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ CAZ250-256-258-011030- /O.UPG.KSGX.FW.A.0002.091001T1000Z-091002T0100Z/ /O.NEW.KSGX.FW.W.0003.091001T1000Z-091002T0100Z/ SAN DIEGO COUNTY INLAND VALLEYS-RIVERSIDE COUNTY MOUNTAINS- INCLUDING THE SAN JACINTO RANGER DISTRICT OF THE SAN BERNARDINO NATIONAL FOREST-SAN DIEGO COUNTY MOUNTAINS- INCLUDING THE PALOMAR AND DESCANSO RANGER DISTRICTS OF THE CLEVELAND NATIONAL FOREST- 129 PM PDT WED SEP 30 2009 ...RED FLAG WARNING IN EFFECT FROM 3 AM TO 6 PM PDT THURSDAY FOR NORTHEAST TO EAST WINDS GUSTING 35 MPH OR HIGHER AND RELATIVE HUMIDITY BELOW 15 PERCENT FOR 6 OR MORE HOURS... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 3 AM TO 6 PM PDT THURSDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. NORTHEAST TO EAST WINDS OF 15 TO 25 MPH WITH GUSTS 35 TO 45 MPH WILL DEVELOP EARLY THURSDAY MORNING AND CONTINUE INTO THURSDAY AFTERNOON. THE RELATIVE HUMIDITY WILL DROP TO 10 PERCENT OR LESS FOR 9 TO 12 HOURS ON THURSDAY. EAST WINDS 5 TO 15 MPH AND VERY POOR RECOVERY OF HUMIDITY ARE EXPECTED THURSDAY NIGHT. THE HUMIDITY MAY DROP BELOW 10 PERCENT AGAIN ON FRIDAY FOR 3 TO 6 HOURS. HOWEVER INCREASING HUMIDITY IS FORECAST FOR FRIDAY AFTERNOON AS THE WIND SHIFTS DIRECTION TO SOUTHWEST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
2 follow-up statements
000 WWUS86 KSGX 010955 RFWSGX RED FLAG WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 255 AM PDT THU OCT 1 2009 ...RED FLAG WARNING FOR THE MOUNTAINS...INLAND VALLEYS AND ORANGE COUNTY COASTAL AREAS UNTIL 6 PM TODAY FOR LOCAL GUSTY WINDS AND LOW RELATIVE HUMIDITY... .SURFACE HIGH PRESSURE IN THE GREAT BASIN WILL RESULT IN WEAK TO MODERATE SANTA ANA WINDS THIS MORNING...SLOWLY DECREASING THIS AFTERNOON AND EVENING. WIND GUSTS DURING THIS PERIOD WILL MOSTLY RANGE BETWEEN 25 TO 35 MPH...BUT THE MORE WIND PRONE AREAS MAY GUST TO 50 MPH. THE WARM...DRY OFFSHORE FLOW WILL CAUSE THE RELATIVE HUMIDITY TO FALL BELOW 10 PERCENT IN MANY AREAS. CAZ242-248-255-257-020100- /O.CON.KSGX.FW.W.0003.000000T0000Z-091002T0100Z/ ORANGE COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN BERNARDINO COUNTY MOUNTAINS- INCLUDING THE MOUNTAIN TOP AND FRONT COUNTRY RANGER DISTRICTS OF THE SAN BERNARDINO NATIONAL FOREST-SANTA ANA MOUNTAINS- INCLUDING THE TRABUCO RANGER DISTRICT OF THE CLEVELAND NATIONAL FOREST- 255 AM PDT THU OCT 1 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING FOR LOCAL GUSTY WINDS AND LOW RELATIVE HUMIDITY... NORTHEAST WINDS 15 TO 25 MPH WITH GUSTS 35 MPH WILL DEVELOP THIS MORNING. LOCAL GUSTS BETWEEN 40 AND 50 MPH ARE POSSIBLE IN THE MOST WIND PRONE AREAS. WINDS WILL SLOWLY DECREASE THIS AFTERNOON. THE RELATIVE HUMIDITY WILL DROP TO 10 PERCENT OR LESS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM WEATHER WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ CAZ250-256-258-020100- /O.CON.KSGX.FW.W.0003.091001T1000Z-091002T0100Z/ SAN DIEGO COUNTY INLAND VALLEYS-RIVERSIDE COUNTY MOUNTAINS- INCLUDING THE SAN JACINTO RANGER DISTRICT OF THE SAN BERNARDINO NATIONAL FOREST-SAN DIEGO COUNTY MOUNTAINS- INCLUDING THE PALOMAR AND DESCANSO RANGER DISTRICTS OF THE CLEVELAND NATIONAL FOREST- 255 AM PDT THU OCT 1 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING FOR LOCAL GUSTY WINDS AND LOW RELATIVE HUMIDITY... NORTHEAST TO EAST WINDS OF 15 TO 25 MPH WITH GUSTS 35 TO 45 MPH WILL DEVELOP THIS MORNING. WINDS WILL SLOWLY DECREASE THIS AFTERNOON. THE RELATIVE HUMIDITY WILL DROP TO 10 PERCENT OR LESS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM WEATHER WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ ATKIN
000 WWUS86 KSGX 020044 RFWSGX RED FLAG WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 544 PM PDT THU OCT 1 2009 ...RED FLAG WARNING WILL EXPIRE AT 6 PM PDT THIS EVENING... .DRY OFFSHORE WINDS HAVE DECREASED THIS AFTERNOON ACROSS THE REGION AND HUMIDITY WILL BEGIN TO RISE AFTER SUNSET. CAZ242-248-255-257-020145- /O.EXP.KSGX.FW.W.0003.000000T0000Z-091002T0100Z/ ORANGE COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN BERNARDINO COUNTY MOUNTAINS- INCLUDING THE MOUNTAIN TOP AND FRONT COUNTRY RANGER DISTRICTS OF THE SAN BERNARDINO NATIONAL FOREST-SANTA ANA MOUNTAINS- INCLUDING THE TRABUCO RANGER DISTRICT OF THE CLEVELAND NATIONAL FOREST- 544 PM PDT THU OCT 1 2009 ...RED FLAG WARNING WILL EXPIRE AT 6 PM PDT THIS EVENING... THE RED FLAG WARNING WILL EXPIRE AT 6 PM PDT THIS EVENING. $$ CAZ250-256-258-020145- /O.EXP.KSGX.FW.W.0003.000000T0000Z-091002T0100Z/ SAN DIEGO COUNTY INLAND VALLEYS-RIVERSIDE COUNTY MOUNTAINS- INCLUDING THE SAN JACINTO RANGER DISTRICT OF THE SAN BERNARDINO NATIONAL FOREST-SAN DIEGO COUNTY MOUNTAINS- INCLUDING THE PALOMAR AND DESCANSO RANGER DISTRICTS OF THE CLEVELAND NATIONAL FOREST- 544 PM PDT THU OCT 1 2009 ...RED FLAG WARNING WILL EXPIRE AT 6 PM PDT THIS EVENING... THE RED FLAG WARNING WILL EXPIRE AT 6 PM PDT THIS EVENING. $$ MM
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this red flag warning went out at Sep 30, 9:30 AM PDT, 3 hours 59 minutes earlier.
Area forecast discussion, Sep 30, 9:30 AM PDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 930 AM PDT WED SEP 30 2009 .SYNOPSIS...A TROUGH OF LOW PRESSURE WILL MOVE OUT OF CALIFORNIA TODAY AND STRONG WINDS IN THE MOUNTAINS AND DESERTS WILL DECREASE. THE FLOW WILL TURN OFFSHORE AND CLEAR THE SKIES. THURSDAY WILL BE WARMER AND VERY DRY ESPECIALLY WEST OF THE MOUNTAINS AND GUSTY OFFSHORE WINDS ARE EXPECTED THROUGH THE MOUNTAIN PASSES. ANOTHER DEEP LOW PRESSURE TROUGH WILL SETTLE OVER THE REGION OVER THE WEEKEND AND NEXT WEEK...BRINGING A SLIGHT CHANCE OF SHOWERS SUNDAY AND COOL UNSETTLED WEATHER THROUGH AT LEAST NEXT WEDNESDAY. && .DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO... ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES. LOW CLOUDS ARE MAINLY CONFINED TO THE SAN DIEGO COAST AND VALLEYS THIS MORNING IN THE WAKE OF YESTERDAYS TROUGH. SURFACE HIGH PRESSURE IS BEGINNING TO MOVE INTO THE GREAT BASIN AND LOCAL SURFACE PRESSURE GRADIENTS ARE ALREADY TRENDING OFFSHORE. IT WILL BE MILD TODAY WITH MOSTLY CLEAR SKIES AS THE TROUGH MOVES EAST...THEN MUCH WARMER WEST OF THE MOUNTAINS THURSDAY AS OFFSHORE FLOW DEVELOPS. PRESSURE GRADIENTS PEAK THURSDAY MORNING WITH ABOUT -4 TO -5 MB ACROSS THE MOUNTAINS...AND 850 MB TEMP GRADIENTS PEAK AT ABOUT 4C TO 5C. THE LATEST NAM GUIDANCE INDICATES 925 MB WINDS OF ABOUT 25 KNOTS BELOW THE CAJON PASS AND ACROSS THE WESTERN INLAND EMPIRE AFTER 09Z...THEN BELOW THE PASSES AND CANYONS OF SAN DIEGO COUNTY AFTER 12Z. THIS SUPPORTS SUSTAINED WINDS OF 20-25 MPH WITH LOCAL GUSTS IN EXCESS OF 40 MPH IN THE USUAL LOCATIONS. RH WILL DROP INTO THE SINGLE DIGITS AND TEMPERATURES WILL JUMP UP INTO THE 80S AND LOW 90S WEST OF THE MOUNTAINS. THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITIES WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. THE OFFSHORE FLOW WILL BE SHORT LIVED AS ONSHORE FLOW REDEVELOPS OVER THE AREA BY FRIDAY AFTERNOON. THIS WILL BRING COOLING TO THE COASTAL AREAS...BUT IT WILL REMAIN WARM AND DRY IN THE INLAND VALLEYS AND DESERTS. LOW CLOUDS AND FOG WILL RETURN TO THE COAST FRIDAY NIGHT. A DEEP LOW PRESSURE SYSTEM WILL DEVELOP OVER THE PAC N.W. EARLY SATURDAY AND THEN DROP SOUTHWARD INTO THE WESTERN U.S. DURING THE WEEKEND THROUGH THE EARLY PART OF NEXT WEEK. THIS WILL BRING A SIGNIFICANT COOLING TREND...GUSTY ONSHORE WINDS IN THE MOUNTAINS AND DESERTS...AND A DEEPER MARINE LAYER WITH LOW CLOUDS SPREADING ALL THE WAY UP INTO THE COASTAL MOUNTAINS SLOPES. THERE IS ALSO JUST ENOUGH MOISTURE TO MENTION A SLIGHT CHANCE OF LIGHT SHOWERS. SUNDAY AND MONDAY WILL BE THE COOLEST DAYS WITH TEMPERATURES WELL BELOW SEASONAL AVERAGES. THE TROUGH WEAKENS BUT HANGS BACK OFF THE COAST THROUGH WEDNESDAY FOR A CONTINUATION OF COOL TO MILD WEATHER ACROSS THE REGION. && .AVIATION... 301400Z...MARINE LAYER THIS MORNING RANGES FROM AROUND 2500 FEET NEAR KSAN TO 4000 FEET OVER THE INLAND AREAS BUT THE MARINE LAYER IS WEAK AND DISRUPTED. SCATTERED TO BROKEN AREAS OF STRATOCU WITH BASES BETWEEN 2500 AND 4000 FEET MSL SHOULD BECOME MOSTLY SCATTERED BY EARLY AFTERNOON. STRATUS COULD FILL BACK IN AFTER SUNSET BUT SHOULD CLEAR OUT RAPIDLY BEFORE SUNRISE ON THURSDAY AS OFFSHORE STRENGTHENS OVER THE AREA. ABOVE THE MARINE LAYER...A MOSTLY CLEAR SKY WITH UNRESTRICTED VISIBILITIES WILL CONTINUE THROUGH THURSDAY. OFFSHORE FLOW WILL BRING LOCAL GUSTY NORTHEAST WINDS THROUGH AND BELOW MOUNTAIN PASSES AND CANYONS WITH ASSOCIATED UP AND DOWN DRAFTS AND LOW LEVEL WIND SHEAR...ESPECIALLY VICINITY OF KONT LATE TONIGHT AND THURSDAY. HORTON && .SGX WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FOR TONIGHT THROUGH THURSDAY AFTERNOON...SEE LAXRFWSGX. && PUBLIC...SCV AVIATION...HORTON FIRE WEATHER...BALFOUR
Hazardous weather outlook, Sep 30, 4:00 AM PDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 AM PDT WED SEP 30 2009 CAZ042-048-050-055-056-057-058-010000- ORANGE COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- 400 AM PDT WED SEP 30 2009 .DAY ONE...TODAY THROUGH TONIGHT FIRE WEATHER WATCH IN EFFECT TONIGHT FOR GUSTY WINDS AND LOW HUMIDITY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FIRE WEATHER WATCH IN EFFECT THURSDAY FOR GUSTY WINDS AND LOW HUMIDITY. STRONG ONSHORE WINDS ARE EXPECTED SATURDAY AND SUNDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MM NNNN
Nearby
Red Flag Warnings in California, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.